Illinois, 2015Strong Wind in Illinois, December 28, 2015
December 28, 2015 · NWS PAH · 6 events in 6 counties and zones
A strong low pressure system moved northeast from western Arkansas into central Illinois by evening. Strong and gusty southwest winds occurred during the afternoon as this system passed by.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved northeast from western Arkansas into central Illinois by evening. Strong and gusty southwest winds occurred during the afternoon as this system passed by. The strong winds were observed mainly along and west of a line from Carbondale to Metropolis, including the Cairo area. Peak gusts were measured to 51 mph at the Carbondale airport, 50 mph near Metropolis, and 47 mph at East Cape Girardeau.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 28, 5:52 AM CST, 6 hours 8 minutes earlier.
Area forecast discussion, Dec 28, 5:52 AM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
552 AM CST MON DEC 28 2015
.UPDATE...
Issued at 552 AM CST MON DEC 28 2015
Will be updating shortly to catch up to the temporary drying
trend east of the Mississippi River.
The AVIATION section has been updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 332 AM CST MON DEC 28 2015
The last of the warm-up heavy rainfall acts is coming quickly to
an end from south to north as of 09Z. Unfortunately, the several
rounds of rainfall over the last 2-3 days have completely
saturated the ground throughout our forecast area. The final band
will have the most concentrated heavy rainfall, averaging around
an inch, which will occur in just an hour or two. The result is
likely to be fairly widespread flash flooding.
Another aggravating factor is that many area rivers are already
flooding, so there will be nowhere for the runoff to go, which
could prolong the flood problems. This is going to be a dangerous
day over most of the region. No changes to the Flash Flood Watch.
The heavy rainfall will exit the region around 21Z, so the 00z
expiration will give it a wide berth. If I could I would just
upgrade the whole thing to a Flash Flood Warning. Most areas are
likely to see warnings issued as this final band arrives.
The surface low is into southwest Arkansas and is expected to
lift nearly due north into south central Missouri by 18Z and just
west of St Louis by 21Z. The result will be veering winds and a
very tight pressure gradient. An initially strong low-level
inversion will likely keep mixing to a minimum, so gusts should
stay under advisory levels for much of the morning. However, as
the low lifts to our west, south winds may quickly erode the
inversion, especially over west Kentucky, leading to the
potential for better mixing for non-convective wind gusts and
better effective shear for any convective elements to work with.
Lots of work is needed for any portion of our area to have a
legitimate shot at significant severe weather, but cannot argue
with SPC's initial Day 1 outlook with a Marginal over the southern
half of the region. Southeast Missouri may have a hard time
recovering before the main band arrives this morning, so figure on
best severe threat over west Kentucky. Given the extreme magnitude
of low-level shear, damaging winds and possibly a few tornadoes
will be the primary concerns. One thing to consider for convective
and gradient winds is that trees will be more susceptible to being
uprooted due to the thoroughly saturate ground. As for Wind
Advisory potential, confidence it too low to issue at this time
due to all of the precipitation/convection expected through the
day. Will let the day shift monitor and issue if/when confidence
increases.
The slight chance of showers over the far southeast corner of the
region Tuesday night and Wednesday is unchanged. Say goodbye to
Spring for awhile, it is going to feel a lot more like winter in
the next few days.
.LONG TERM...(Wednesday Night through Sunday)
Issued at 332 AM CST MON DEC 28 2015
A much more tranquil pattern is expected during the long term
period. The highly amplified upper flow pattern will transition to a
more zonal flow. A broad, shallow trough in the mid levels will
remain quasi-stationary over the north central and northeastern
states. This troughing will result in a colder pattern for our
region, along with much drier air.
As the mid-level troughing becomes established on New Years Eve,
most of the models indicate a modest increase in moisture. There
will be areas of cloudiness associated with the passage of an
embedded shortwave. The models have not been indicating any
measurable qpf, so the forecast will remain dry.
New Years Day through the holiday weekend, the models indicate a
very dry air mass in slightly confluent flow on the back side of the
trough. Therefore, mainly clear skies are forecast. The ecmwf and
gefs mean indicate the coldest 850 mb temps will be on New Years
Day, when forecast highs will be only in the 30s. 850 mb temps are
forecast to moderate several degrees over the weekend, which should
allow highs to reach the 40s by Sunday.
&&
.AVIATION...
Issued at 552 AM CST MON DEC 28 2015
A large band of moderate to heavy rain with embedded TS is
developing just west of KCGI. This band with IFR/LIFR rains and
sporadic lightning will shift eastward through the day. Tried to
time it down to a 3 hour window at each site. Main change to the
previous forecast was to bring a more rapid end to the
precipitation. Initial east winds will shift to the southeast as
the line approaches and ceilings will likely jump to MVFR levels.
Cannot rule out VFR conditions behind the main band of rains, but
kept it MVFR for now. Winds may gust up to 30kts at times,
especially as they become south behind the rains this afternoon.
Ceilings will likely lower some overnight, as winds veer to
southwest and diminish a bit.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through this afternoon for ILZ075>078-080>094.
MO...Flash Flood Watch through this afternoon for MOZ076-086-087-100-
107>112-114.
IN...Flash Flood Watch through this afternoon for INZ081-082-085>088.
KY...Flash Flood Watch through this afternoon for KYZ001>022.
&&
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...MY
AVIATION...DRSHazardous weather outlook, Dec 28, 4:25 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
425 AM CST MON DEC 28 2015
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
425 AM CST MON DEC 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA TODAY.
PLEASE REFER TO THE WATCH PRODUCT FOR DETAILS.
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHERN HALF
OF THE REGION FROM AROUND 9 AM TO AROUND 3 PM. THE BEST CHANCES
FOR DAMAGING WINDS AND POSSIBLY A FEW TORNADOES WILL BE OVER WEST
KENTUCKY.
OUTSIDE OF THE SHOWERS AND THUNDERSTORMS...SOUTH WINDS MAY GUST
UP TO 40 MPH AT TIMES THIS AFTERNOON. WITH THE SATURATED
GROUND ACROSS THE REGION...TREES WILL BE UPROOTED MUCH MORE EASILY
THAN NORMAL.
MINOR TO MODERATE FLOODING IS ALREADY OCCURRING ON MANY AREA
RIVERS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MINOR TO MODERATE FLOODING IS ALREADY OCCURRING ON MANY AREA
RIVERS...AND MAJOR AND EVEN RECORD FLOOD LEVELS ARE FORECAST FOR
MANY LOCATIONS...ESPECIALLY ALONG THE MISSISSIPPI AND LOWER OHIO
RIVERS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS...ESPECIALLY OVER THE SOUTHERN HALF OF THE REGION...SHOULD
BE PREPARED FOR ACTIVATION TODAY. IN ADDITION...SPOTTERS
THROUGHOUT THE AREA SHOULD REPORT ANY HEAVY RAINFALL
MEASUREMENTS...ESPECIALLY FINAL TOTALS...AND ANY FLOODING THEY
OBSERVE.
DRS
In the hours before
Local storm report, Dec 28, 10:18 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1018 AM CST MON DEC 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM HEAVY RAIN 1 N DELTA 37.21N 89.74W
12/28/2015 E4.00 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
ESTIMATED FOUR INCHES OF RAIN IN THE PAST 18 HOURS. WATER
OVER COUNTY ROAD 244 OFF OF HIGHWAY N...JUST NORTH OF
DELTA
&&
BP2Local storm report, Dec 28, 10:30 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1030 AM CST MON DEC 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM HEAVY RAIN POPLAR BLUFF 36.76N 90.41W
12/28/2015 M1.00 INCH BUTLER MO CO-OP OBSERVER
ONE INCH OF RAIN RECEIVED IN THREE AND A HALF
HOURS...SINCE OBSERVING TIME AT 7 AM CST.
&&
BP2Local storm report, Dec 28, 10:58 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1058 AM CST MON DEC 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM FLOOD 3 E DEXTER 36.79N 89.91W
12/28/2015 STODDARD MO EMERGENCY MNGR
WATER COVERING PORTIONS OF HWY 60 BETWEEN ESSEX AND
DEXTER. WATER ALSO OVER PORTIONS OF A FEW OTHER STODDARD
COUNTY ROADS
&&
BP2Local storm report, Dec 28, 11:01 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1101 AM CST MON DEC 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLOOD 6 S DEXTER 36.70N 89.96W
12/28/2015 STODDARD MO LAW ENFORCEMENT
PORTIONS OF HIGHWAY H CLOSED DUE TO FLOODING. PARTS OF
HIGHWAYS V AND C...ALONG WITH PARTS OF SEVERAL OTHER
MISSOURI STATE HIGHWAYS AND STODDARD COUNTY
ROADS...PARTIALLY COVERED WITH WATER
&&
BP2Local storm report, Dec 28, 11:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1149 AM CST MON DEC 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM HEAVY RAIN BENTON 36.85N 88.36W
12/28/2015 M6.27 INCH MARSHALL KY TRAINED SPOTTER
STORM TOTAL SINCE WEDNESDAY. 1.22 INCHES SINCE MIDNIGHT.
&&
SPLocal storm report, Dec 28, 11:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1156 AM CST MON DEC 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN CARTERVILLE 37.76N 89.08W
12/28/2015 M2.25 INCH WILLIAMSON IL BROADCAST MEDIA
2.25 INCHES RECORDED BETWEEN MIDNIGHT AND 11 AM CST
DECEMBER 28TH.
&&
BP2Strong Wind, Alexander
- When
- December 28, 12:00 PM CST to 6:00 PM CST
- Where
- Alexander forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Strong Wind, Pulaski
- When
- December 28, 12:00 PM CST to 6:00 PM CST
- Where
- Pulaski forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.223, -89.127 (the zone’s center; the record gives no point)
Strong Wind, Massac
- When
- December 28, 12:00 PM CST to 6:00 PM CST
- Where
- Massac forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.219, -88.708 (the zone’s center; the record gives no point)
Strong Wind, Johnson
- When
- December 28, 12:00 PM CST to 6:00 PM CST
- Where
- Johnson forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.460, -88.881 (the zone’s center; the record gives no point)
Strong Wind, Jackson
- When
- December 28, 12:00 PM CST to 6:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Strong Wind, Union
- When
- December 28, 12:00 PM CST to 6:00 PM CST
- Where
- Union forecast zone
- Measured
- 44 kt (51 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.471, -89.255 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Illinois, December 28, 20152 deaths · $5.0 million · 8 events
- Winter Storm in Wisconsin, December 28 to 29, 20152 deaths · $5,000 · 20 events
- Winter Weather in Indiana, December 28, 20151 death · 18 events
- Rip Current in American Samoa, December 28, 20151 death · 1 event
- Tornado and Damaging Wind in Arkansas, December 28, 2015$70,000 · EF2 · 2 events
- Tornado and Damaging Winds in Florida, December 28, 2015$56,000 · EF1 · 11 events
- Strong Wind in Pennsylvania, December 28 to 29, 2015$115,000 · 5 events
- Winter Storm in Iowa, December 28 to 29, 201551 events
- Flooding and Strong Wind in Tennessee, December 28, 2015$45,000 · 7 events
- Tornado in North Carolina, December 28, 2015$50,000 · EF0 · 1 event
- Tornadoes and Damaging Winds in Louisiana, December 28, 2015EF1 · 8 events
- Winter Weather in New York, December 28 to 29, 201527 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610639, 610640, 610641, 610642, 610643, 610644.